Medline ® Abstract for Reference 161
of 'Toxicity of molecularly targeted antiangiogenic agents: Non-cardiovascular effects'
Risk of hematologic toxicities in cancer patients treated with sunitinib: a systematic review and meta-analysis.
Funakoshi T, Latif A, Galsky MD
Cancer Treat Rev. 2013 Nov;39(7):818-30. Epub 2013 Feb 28.
BACKGROUND: The incidence and risk of unique toxicities associated with a multi-targeted tyrosine kinase inhibitor sunitinib, such as hypertension and thromboembolic events, have been previously reported. However, the incidence and risk of hematologic toxicities have been less well characterized. We performed an up-to-date meta-analysis of trials to evaluate the risk of sunitinib-related hematologic toxicities.
METHODS: We searched Medline and the American Society of Clinical Oncology online database of meeting abstracts up to July 2012 for relevant clinical trials. Eligible studies included phase II and III trials and expanded access programs of sunitinib that reported adequate safety data profile reporting neutropenia, thrombocytopenia or anemia. The summary incidence, relative risk (RR) and 95% confidence intervals (CIs) were calculated.
RESULTS: A total of 8,526 patients from 60 trials of sunitinib as a single agent revealed that the incidence of sunitinib-associated all-grade and high-grade (Grades 3 and 4) hematologic toxicities were, respectively: neutropenia: 42.1% and 12.8%; thrombocytopenia: 44.7% and 10.7% and anemia: 50.4% and 6.2%. Sunitinib-treated patients (2667 subjects from 10 randomized trials) had a significantly increased risk of all-grade (RR=3.58; 95% CI, 1.71-7.49) and high-grade (RR=3.32; 95% CI, 1.60-6.90) neutropenia, all-grade (RR=4.59; 95% CI, 2.76-7.63) and high-grade (RR=5.84; 95% CI, 2.22-15.41) thrombocytopenia and all-grade anemia (RR=1.15; 95% CI, 1.00-1.31).
CONCLUSIONS: Sunitinib is associated with a significant increase in the risk of developing all-grade and high-grade neutropenia and thrombocytopenia and all-grade anemia compared with control.
Department of Medicine, Beth Israel Medical Center, University Hospital, New York, USA. email@example.com